MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122548
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fall (1848); Loss of Range of Motion (2032); Discomfort (2330); Osteolysis (2377); Inadequate Pain Relief (2388); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530)
Date of Event 02/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a r3-tha construct had been implanted on the patient¿s right hip on (b)(6) 2010, the patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.After this procedure, several right hip radiographs have been taken which reveal an overall stable appearance without significant changes, evidence of loosening or presence of fractures.A chromium and cobalt levels in blood test conducted on (b)(6) 2021 revealed concentrations below 3 ng/ml for both ions.To treat the ongoing right hip pain, the patient underwent a femoral and obturator nerve block procedure under fluoroscopic guidance on (b)(6)0.During this procedure, the articular branch of the femoral and obturator nerve was blocked with 1 ml of 0.25% bupivacaine, respectively.In addition, on (b)(6) 2021, the patient underwent a radiofrequency ablation of the articular branch of both nerves with the same diagnosis of persistent right hip pain.The patient current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after a total hip arthroplasty the patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the sleeve, but no similar complaints have been identified for the liner.However, as all of the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure mode.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It is unknown to what extent the patient¿s history of chronic lower back problems/pain, multiple falls, past trauma and diagnosis of sciatica had on the reported events.Based on the information provided, the clinical root cause cannot be confirmed.However, the patient¿s history of multiple falls and trauma cannot be ruled out as a contributing factor to the reported events.It cannot be concluded that the reported symptoms were associated with a malperformance of the implant.The patient impact beyond that which has been reported cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10: it was reported that after a total hip arthroplasty the patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be examined.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the sleeve, but no similar complaints have been identified for the liner.This will continue to be monitored via routine trending, however all of the devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure mode.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.It is unknown to what extent the patient¿s history of chronic lower back problems/pain, multiple falls, past trauma and diagnosis of sciatica had on the reported events.Based on the information provided, the clinical root cause cannot be confirmed.However, the patient¿s history of multiple falls and trauma cannot be ruled out as a contributing factor to the reported events.It cannot be concluded that the reported symptoms were associated with a malperformance of the implant.The patient impact beyond that which has been reported cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
It was reported that after a total hip arthroplasty the patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.To treat the ongoing right hip pain, the patient underwent a femoral and obturator nerve block procedure under fluoroscopic guidance on (b)(6) 2020.In addition, on (b)(6) 2021, the patient underwent a radiofrequency ablation of the articular branch of both nerves with the same diagnosis of persistent right hip pain.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be examined.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the sleeve, but no similar complaints have been identified for the liner.This will continue to be monitored via routine trending, however all of the devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure mode.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The provided medical information was reviewed.Although the 2020 ap x-ray report notes medial migration of the acetabular cup and recent clinic notes indicate the prosthesis is needed to be secured to the bone, the clinical root cause cannot be concluded based on the information provided.It is unknown to what extent the impact the patient¿s history of chronic lower back problems/pain, multiple falls, past trauma and diagnosis of sciatica has on the reported events.Therefore, it cannot be ruled out as contributing factors to the reported events.It cannot be concluded that the reported symptoms were associated with a malperformance of the implant or implant failure.The patient impact beyond that which has been reported cannot be determined, but additional surgery is anticipated.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after a total hip arthroplasty the patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.To treat the ongoing right hip pain, the patient underwent a femoral and obturator nerve block procedure under fluoroscopic guidance on (b)(6) 2020.In addition, on (b)(6) 2021, the patient underwent a radiofrequency ablation of the articular branch of both nerves with the same diagnosis of persistent right hip pain.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be examined.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the sleeve, but no similar complaints have been identified for the liner.This will continue to be monitored via routine trending, however all of the devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure mode.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The provided medical information was reviewed.Although the 2020 ap x-ray report notes medial migration of the acetabular cup and recent clinic notes indicate the prosthesis is needed to be secured to the bone, the clinical root cause cannot be concluded based on the information provided.It is unknown to what extent the impact the patient¿s history of chronic lower back problems/pain, multiple falls, past trauma and diagnosis of sciatica has on the reported events.Therefore, it cannot be ruled out as contributing factors to the reported events.It cannot be concluded that the reported symptoms were associated with a malperformance of the implant or implant failure.The patient impact beyond that which has been reported cannot be determined, but additional surgery is scheduled to be performed at an unknown point.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H11 ¿ corrected data.B5- describe event or problem.B6- relevant tests/laboratory data, including dates.B7- other relevant history, including preexisting medical conditions.E1- initial reporter name and address.G2- report source.H6- evaluation codes.
 
Event or Problem Description
It was reported that, after a r3-tha construct had been implanted on the patient¿s right hip on (b)(6) 2010, the patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.After this procedure, several right hip radiographs have been taken which reveal an overall stable appearance without significant changes, evidence of loosening or presence of fractures.A chromium and cobalt levels in blood test conducted on (b)(6) 2021 revealed concentrations below 3 ng/ml for both ions.In addition, on (b)(6) 2020, a frog leg anteroposterior radiograph of the right hip revealed superior medial migration of the acetabular component.To treat the ongoing right hip pain, the patient underwent a femoral and obturator nerve block procedure under fluoroscopic guidance on (b)(6) 2020.During this procedure, the articular branch of the femoral and obturator nerve was blocked with 1 ml of 0.25% bupivacaine, respectively.In addition, on (b)(6) 2021, the patient underwent a radiofrequency ablation of the articular branch of both nerves with the same diagnosis of persistent right hip pain.On (b)(6) 2023 it was stated that the patient will undergo a right hip revision surgery on an unknown date due to pain, walking and mobility issues, which had been treated with pain medication the patient current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after a total hip arthroplasty the patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.To treat the ongoing right hip pain, the patient underwent a femoral and obturator nerve block procedure under fluoroscopic guidance on (b)(6) 2020.In addition, on (b)(6) 2021, the patient underwent a radiofrequency ablation of the articular branch of both nerves with the same diagnosis of persistent right hip pain.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be examined.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the sleeve, but no similar complaints have been identified for the liner.This will continue to be monitored via routine trending, however all of the devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure mode.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The provided medical information was reviewed.Although the 2020 ap x-ray report notes medial migration of the acetabular cup and recent clinic notes indicate the prosthesis is needed to be secured to the bone, the clinical root cause cannot be concluded based on the information provided.It is unknown to what extent the impact the patient¿s history of chronic lower back problems/pain, multiple falls, past trauma and diagnosis of sciatica has on the reported events.Therefore, it cannot be ruled out as contributing factors to the reported events.It cannot be concluded that the reported symptoms were associated with a malperformance of the implant or implant failure.The patient impact beyond that which has been reported cannot be determined, but a revision surgery is anticipated.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after a total hip arthroplasty, the patient had a right hip revision surgery after severe right hip pain, walking and mobility issues, chromium and cobalt presence in the bloodstream, migration of the acetabular component.As of today, the explanted head, sleeve and liner, have not been returned for evaluation and.The shell and stem remain implanted and therefore cannot be tested.Therefore, a device evaluation could not be performed.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the sleeve, but no similar complaints have been identified for the liner, shell and stem.This will continue to be monitored via routine trending, however the liner, hemi head and sleeve are no longer sold.In the absence of the actual devices, the production records were reviewed for the alleged devices.At this time, we have no reason to suspect that the product failed to meet any manufacturing specifications.A review of the instructions for use states that implant migration, metal sensitivity reactions, deformation of the articular surface and pain are identified as possible side effects accompanying a hip replacement implantation.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Prior applicable escalation actions were identified for the head, sleeve and liner were removed from the market due to commercial reasons and in abundance of caution to reduce the potential risk of fretting corrosion and accelerated release of metal debris at the taper junctions.There were no prior actions related to the shell and the stem.No further escalation actions are required.The provided medical information was reviewed.Based on the information provided, the unsatisfactory experience could be confirmed.The patient¿s diagnosis of ischiofemoral impingement syndrome, chronic lower back problems, multiple falls, and past trauma cannot be ruled out as contributing factors to the reported hip pain, walking and mobility issues.The reported pain, elevated metal ion levels, intraoperative findings of significant material wear and debris and pseudotumor are findings consistent with metallosis.However the root cause cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the information provided, a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, trauma to the joint replacement, abnormal loading of limb, patient anatomy and traumatic injury.Also loosening of components may increase production of wear particles and accelerate damage to the bone should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10.Updated information in b5.H11.Corrected information in b1, b2 and h6 (medical device problem code, health effect - clinical code, health effect - impact code).
 
Event or Problem Description
It was reported that, after a r3-tha construct had been implanted on the patient¿s right hip on (b)(6) 2010, the patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.After this procedure, several right hip radiographs have been taken which reveal an overall stable appearance without significant changes, evidence of loosening or presence of fractures.A chromium and cobalt levels in blood test conducted on (b)(6) 2021 revealed concentrations below 3 ng/ml for both ions.In addition, on (b)(6) 2020, a frog leg anteroposterior radiograph of the right hip revealed superior medial migration of the acetabular component.To treat the ongoing right hip pain, the patient underwent a femoral and obturator nerve block procedure under fluoroscopic guidance on (b)(6) 2020.During this procedure, the articular branch of the femoral and obturator nerve was blocked with 1 ml of 0.25% bupivacaine, respectively.In addition, on (b)(6) 2021, the patient underwent a radiofrequency ablation of the articular branch of both nerves with the same diagnosis of persistent right hip pain.On (b)(6) 2023 it was stated that the patient will undergo a right hip revision surgery on an unknown date due to pain, walking and mobility issues, which had been treated with pain medication.The patient underwent the aforementioned revision surgery on (b)(6) 2023.During the procedure, the head and liner were explanted and an intraarticular pseudotumor was resected.
 
Additional Manufacturer Narrative

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16030237
Report Number3005975929-2022-00495
Device Sequence Number7184280
Product Code NXT
UDI-Device Identifier00885556071847
UDI-Public00885556071847
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2015
Device Model Number74122548
Device Catalogue Number74122548
Device Lot Number10AW06322
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2022
Supplement Date Received by Manufacturer01/24/2023
03/17/2023
08/04/2023
08/16/2023
09/28/2023
10/27/2023
11/20/2023
04/09/2024
Initial Report FDA Received Date12/21/2022
Supplement Report FDA Received Date01/31/2023
03/21/2023
08/08/2023
08/17/2023
10/03/2023
11/07/2023
11/22/2023
04/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/30/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71330001 / LOT: 10DM07358; PN: 71332520 / LOT: 10BT39616; PN: 71332525 / LOT: 10DM13573; PN: 71335560 / LOT: 10GM14283; PN: 71340115 / LOT: 06CM18890; PN: 71341160 / LOT: 08FW17419; PN: 74222300 / LOT: 09LW25118
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age53 YR
Patient SexMale
Patient Weight69 KG
Patient RaceBlack Or African American